Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 34, NWS Des Moines, IA

September 18, 2022Davis County, Iowa

NWS Des Moines, IA issued this tornado warning at Sep 18, 2022, 7:03 PM CDT for Davis County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2022, 7:03 PM CDT (00:03 UTC)
Expired
Sep 18, 2022, 7:32 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Davis County, IA

The radar

The Des Moines radar (KDMX), 162 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:11 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

205 
WFUS53 KDMX 190003
TORDMX
IAC051-190045-
/O.NEW.KDMX.TO.W.0034.220919T0003Z-220919T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
703 PM CDT Sun Sep 18 2022

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southeastern Davis County in southeastern Iowa...

* Until 745 PM CDT.
    
* At 703 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Bloomfield, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pulaski around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4071 9249 4083 9245 4080 9218 4060 9218
      4060 9231
TIME...MOT...LOC 0003Z 281DEG 26KT 4074 9241 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Krull
3 follow-up statements
198 
WWUS53 KDMX 190014
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
714 PM CDT Sun Sep 18 2022

IAC051-190045-
/O.CON.KDMX.TO.W.0034.000000T0000Z-220919T0045Z/
Davis IA-
714 PM CDT Sun Sep 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN DAVIS COUNTY...
    
At 714 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Pulaski, or 5 miles east of Bloomfield, moving east
at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Davis County, including the following locations...
Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4071 9241 4079 9234 4080 9218 4060 9218
      4060 9230
TIME...MOT...LOC 0014Z 280DEG 27KT 4072 9231 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Krull
645 
WWUS53 KDMX 190023
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
723 PM CDT Sun Sep 18 2022

IAC051-190045-
/O.CON.KDMX.TO.W.0034.000000T0000Z-220919T0045Z/
Davis IA-
723 PM CDT Sun Sep 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN DAVIS COUNTY...
    
At 723 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pulaski, or 11 miles east of Bloomfield, moving
southeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4074 9230 4077 9218 4060 9218 4060 9225
TIME...MOT...LOC 0023Z 324DEG 30KT 4071 9221 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Krull
643 
WWUS53 KDMX 190032
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
732 PM CDT Sun Sep 18 2022

IAC051-190042-
/O.CAN.KDMX.TO.W.0034.000000T0000Z-220919T0045Z/
Davis IA-
732 PM CDT Sun Sep 18 2022

...THE TORNADO WARNING FOR SOUTHEASTERN DAVIS COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for southeastern
Iowa.

LAT...LON 4074 9230 4077 9218 4060 9218 4060 9225
TIME...MOT...LOC 0030Z 281DEG 26KT 4070 9213 

$$

Krull

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Sep 18, 6:37 PM CDT, 26 minutes earlier.

Area forecast discussion, Sep 18, 6:37 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 PM CDT Sun Sep 18 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 318 PM CDT Sun Sep 18 2022

4pm Mesoscale Environment Update:

Mesoscale Update: The greater tornado threat has moved further southeast,
however a tornado threat still exists for our southeast counties.
Isolated storms/showers are possible anytime between now and 6pm.
The greatest strong supercell potential will start around 6pm,
and ramps up around 7pm. Areas east of I-35 and south of I-80 will
be the greatest concern this evening with supercell
thunderstorms. Large hail and damaging wind needs to be expected
with any supercell thunderstorms. Between 6-9pm, supercells will
carry a tornado threat. The timing of initiation of storms is
still in question. The main threat could start as early as 6pm,
but current model guidance indicates after 7pm to be the bigger
threat. A further north and northwest initiation means a greater
tornado threat for our counties, later and further southeast
initiation means greater tornado threat for southeast Iowa. For
right now, we are preparing for all modes with supercells.

We continue to see clearing across much of southern and central
Iowa this afternoon, and mixed layer CAPE values continue to
steadily increase ahead of a cold front currently positioned from
Council Bluffs to Fort Dodge to north of Mason City. There is a
weak surface low inflection centered back toward the MO River
Valley. Some surface analysis plots have a warm front that extends
along the Hwy 34 corridor, not sure I am a comfortable saying
this is truly a thermal boundary. The reason for saying the
greater tornado threat has been pushed southeast is because the
cold front appears to be forcing the surface low further south,
therefore pushing the the areas of backing surface flow further
south. RAP and HRRR runs have shown the 0-500m SRH being pushed
further south. While the surface flow itself seems weaker, low-
level storm-relative inflow looks to remain quite strong, in
excess of 25 kts. Even in areas further north where the SRH is
much lower, the storm-relative inflow could be quite strong, with
RAP soundings indicating 25 kts with a mean wind storm motion and
and near 30 kts for a right moving supercell. This will help to
promote wider updrafts in southeast Iowa, increasing the hail the
threat, and maintaining stronger rotation. Stronger mid-level
lapse rates, with drier air around 700mb above the strong moisture
advection occurring below provides a favorable thermodynamic
environment for hail as well. The most of the wind shear is
concentrated in the lowest 0-1km, but stronger flow aloft has
provided longer hodographs through 6km, and in further southeast
Iowa through 8km. Therefore, any supercells that maintain a clear
inflow may have some potential to become long tracked. This
potential though may be outside of our county warning area. The
tornado threat for our counties will be highly dependent on when
and where initiation occurs. If initiation occurs earlier and
further northwest (north of I-80), there will be decent tornado
threat between 6-8pm for our counties. Later convective initiation
will push the tornado threat to 7-9pm, and further south and
southeast. There is still some uncertainty with initiation time.
Visible satellite trends indicate the forcing is still trying to
erode some of the cap in central Iowa, which may hold initiation
back a bit. For other details, HRRR still continues to produce
convection with strong updraft-helicity tracks through southeast
Iowa this evening, with HREF probabilities over 50% for 150
m^2/s^2. This is high for September. While UH tracks do not equal
tornado tracks, it provides a good indication of how storms may
use the low to mid- level hodographs

Previous Discussion:

Key Messages:

-Strong to Severe Storms This Afternoon/Evening
-Localized Flood Risk with Storms in SE IA Tonight
-Hot to Begin the Week Then Cooling Off Late Week

Yet another shortwave is expected to track across Iowa this
afternoon and evening, bringing with it another round of strong to
severe storms in the southern portions of the state. Storms are
expected to fire ahead of and along a weak boundary moving through
southern IA this afternoon. The exact location of where convective
initiation will begin has been the challenge for the forecast,
with high resolution guidance jumping around quite a bit through
the day. A few HRRR runs have shown convection beginning as soon
as 21z in the western portions of the CWA along I80, however, the
more common solution for CI has been around 23z in south-central
IA. Given the consistency of the south central solution, would
tend to lean towards that, however, more northwestern development
still cant be ruled out. After initiation, storms will then track
east southeast through the state into an environment favorable
for all modes of severe weather. This has prompted the issuance of
an SPC enhanced risk in southeast IA.

The atmosphere is primed for severe storms this afternoon with
strong instability and shear present across southeast IA. CAPE
values over 3000 J/kg and mid-level lapse rates of 7 to 8 C/km will
combine with effective bulk shear near 50 kts and 200-300 m2/s2 of
SRH to create strong rotating updrafts with any convection that gets
going this afternoon and evening. This is reflected well in guidance
as well, with the HREF and individual CAMs painting updraft helicity
swaths across a good portion of southeastern IA where the
environment is most favorable. Given these parameters, and the
relatively low convective inhibition during the late afternoon/early
evening, it would not be surprising to see multiple supercell
storms track through southeast IA this afternoon and evening.

In addition to the severe parameters mentioned above, there also
appears to be a moderate amount of moisture available to these
storms, especially at the low-levels. The overall moisture transport
isn't exceptional, but PWATs of 1.5 to 2" within the column are
suggestive of locally heavy rainfall rates. Storms may also begin to
train along the boundary later this evening as the LLJ kicks in and
fuels additional convection in southeast IA through the early
morning hours. Heavy rainfall rates in conjunction with storms
training over an area that already saw 3 to 5" of rain last night
has prompted the issuance of a Flood Watch in our far southeastern
counties. Rainfall last night was almost entirely absorbed by the
dry soils across this area so would generally expect that to be the
case tonight, especially with minimal response from local rivers.
However, given the above factors, we could still see some localized
flooding, especially in more urban areas.

The weather pattern remains fairly dynamic through the rest of the
week. To start it out, the building high pressure to our south will
open the state up to warm southerly flow which will launch high
temperatures into the mid to upper 80s on Monday and the 90s on
Tuesday. However, this hot air wont stick around long as an upper
level trough digs into the upper Mississippi Valley region, subduing
the high pressure and tracking a cold front through the state. This
will result in more fall-like temperatures in the low to mid 60s to
round off the work week.

In addition to the changing temperatures, rain chances return to the
forecast Tuesday night as the cold front sags across the state.
Model guidance still varies quite a bit regarding location and
intensity of this rainfall but will continue to monitor through the
week regarding any rain along this front Tuesday night through
Wednesday. Later in the week, another trough looks to pass through
the region some time Friday, with all models currently in agreement
that there will be some precipitation brought along with it. This is
still a good bit out in the forecast, but still something to keep an
eye on through the week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 637 PM CDT Sun Sep 18 2022

Main concern is convection this evening focused on OTM, DSM and a
lesser extent ALO. Have covered with tempo cat groups at OTM where
likelihood higher; VCTS at DSM and VCTS at ALO. Some fog possible
MCW 11-14z with lower vsby at OTM with stronger storms. Potential
strong winds gusts OTM from 02 to 05z. Most areas VFR aft 12z with
convection heading southeast of terminals. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for IAZ086-097.

&&

DISCUSSION...Dodson
AVIATION...REV
Hazardous weather outlook, Sep 18, 1:57 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
157 PM CDT Sun Sep 18 2022

IAZ025>028-035>039-045>050-057>062-070>075-081>086-092>097-191100-
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
157 PM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected from late this afternoon
into tonight, especially south of Highway 30 and east of
Interstate 35. Some of the storms could be severe, with the
highest threat in the southeastern quarter of Iowa where very
large hail, tornadoes, and damaging winds could all be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Low thunderstorm chances return to northeastern Iowa late Monday
night, and across central and southern Iowa late Tuesday night
and Wednesday. Severe weather appears unlikely at this time.

It will be unseasonably warm on Tuesday, with near record highs
in the lower 90s and the heat index reaching the mid 90s at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon into
tonight.

IAZ004>007-015>017-023-024-033-034-044-191100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-Crawford-
157 PM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Low thunderstorm chances return to northeastern Iowa late Monday
night, and perhaps Wednesday morning. Severe weather appears
unlikely.

It will be unseasonably warm on Tuesday, with near record highs
in the lower 90s in some areas and the heat index also topping 90
degrees at times.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed this week.

Lee

In the hours before

Local storm report, Sep 18, 3:49 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       4 NW UDELL              40.83N 92.80W
09/18/2022  M5.50 INCH       APPANOOSE          IA   TRAINED SPOTTER

            DELAYED REPORT - RAINFALL FROM SATURDAY
            THROUGH THE DAY/NIGHT.

&&

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:20 PM CDTSpecial Weather StatementDMXDavis25 min
Sep 18, 10:21 PM CDTSpecial Weather StatementDMXAppanoose, Davis24 min
Sep 18, 10:38 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis52 min
Sep 18, 11:02 PM CDTSevere Thunderstorm WarningDMXDavis32 min
Sep 19, 12:55 AM CDTSpecial Weather StatementDMXWapello35 min
Sep 19, 5:34 AM CDTDense Fog AdvisoryDMXBremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 7 more3 hr

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.